What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Feb 28, 5:56 AM EST, 2 hours 4 minutes earlier. Its key messages:
- Periods of snow/mix today transitions to lake effect into this evening. Heaviest snow amounts across the E UP.
- Strong wind gusts expected, especially this evening near the Lake Michigan shorelines with values between 40 and 50 mph.
- Rapidly falling temperatures this evening will pose an isolated flash freeze risk.
- Cold Saturday with diminishing lake effect snow chances.
- Turning somewhat more mild next week with a return to more active weather.
Area forecast discussion, Feb 28, 5:56 AM EST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
556 AM EST Fri Feb 28 2025
.KEY MESSAGES...
- Periods of snow/mix today transitions to lake effect into this
evening. Heaviest snow amounts across the E UP.
- Strong wind gusts expected, especially this evening near the Lake
Michigan shorelines with values between 40 and 50 mph.
- Rapidly falling temperatures this evening will pose an isolated
flash freeze risk.
- Cold Saturday with diminishing lake effect snow chances.
- Turning somewhat more mild next week with a return to more active
weather.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 246 AM EST Fri Feb 28 2025
Pattern Synopsis and Forecast:
Upper low and attendant sfc low tracks across Lake Superior then
southeast across portions of northern Michigan through the day
today. Consequently, swath of warm advection snow will race across
the region during the morning. Subsequent lower to mid level lift
will produce continuous snows across the E UP. Low pressure system
ejects eastward this evening and into the overnight hours, with
another little burst of snow on the back edge of this feature and
sharply colder airmass as winds shift northwest.
Primary Forecast Concerns:
Main concern will be swath of moderate to heavy snow slicing across
Eastern Upper through the day today. Thump of WAA snow set to move
into the area this morning, relaxing during the day for northern
lower, then another brief thump across the Tip of the Mitt northward
in the evening. Eastern Upper will remain closer to the lift and
thus snows will fall much of the day leading to the heavier
accumulations. Guidance has trended northward for the most recent
00Z suite. Thus, there's a bit of a question mark farther south
across northern portions of northern lower Michigan. There will
certainly be a gradient in snow somewhere in the vicinity of the
Straits. Nevertheless, heavy snowfall rates combined with gusty
winds will result in periods of very low visibility, whiteout at
times, and impactful weather conditions from the Straits northward.
Storm total snow will generally be 6 to 10 inches across much of
eastern upper (locally higher), perhaps more like 3-5" north of M-68
in northern lower (perhaps most closer to the lower end based on
recent guidance). South of M-68 expecting just light accums, with
some rain/drizzle at times during the day, before a transition to
lake effect during the evening and overnight. Will keep headlines as
is (exception removing Beaver Island), warning level snows look
likely across a good chunk of the E UP with uncertainty towards the
Tip of the Mitt; this will be the area in northern lower that has
the highest likelihood of seeing accumulating snows though so will
leave advisories.
Snow continues into the overnight, focusing across snowbelts and
northern portions of northern lower. Looks to be light accumulations
with only minor impacts. Thus, no additional advisories will be
added. Snow intensity and coverage will diminish through the
nighttime hours.
Much colder airmass charges into the region this evening and into
the overnight hours behind this low pressure system and subsequent
robust cold frontal boundary. Temperatures will dropping
temperatures quickly well below freezing. Thus, any standing water
will freeze, making for areas of slick and slippery conditions. But
also, strong wind gusts are expected, with the best mixing and low
level jet axis ~from I-75 westward, and especially near the Lake
Michigan shoreline. Progged soundings suggest wind gusts 40 to 50
mph possible. Thus, will likely issue wind advisory for portions of
the area.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 246 AM EST Fri Feb 28 2025
Pattern Forecast: At the start of the forecast period Saturday
morning, upper level trough axis is expected to be situated just to
our east with associated surface low pressure well off to the east
across upstate NY/Northeast states. Attendant lagging low-level
thermal trough to cross northern MI during the day Saturday with
gradually rising heights and incoming surface high pressure expected
to wrap up the weekend. Heights continue to build into the start of
next week with increasing likelihood for an active weather pattern
to return. Potential early-mid next week for low pressure
development over the Plains to ride northeastward toward the Ohio
Valley/Great Lakes. Lots of uncertainty at this juncture with latest
trends supporting a somewhat cooler solution than has been featured
the last several days.
Forecast Details: Pretty cold temperatures expected Saturday with
highs generally in the teens to low 20s. Early day gustiness
supporting wind chills in the single digits to teens below zero,
especially through midday/early afternoon. Some lake effect snow
showers possible as well over the typical snow belts of northwest
lower and eastern upper, but not anticipating much in the way of
additional accumulation. High pressure slides overhead Saturday
night into Sunday with generally little in the way of sensible
weather anticipated. Highs climb back into the mid-20s to near 30
degrees for Sunday.
A return to more active weather as we head through next week -- with
the highest potential Tuesday onward as low pressure ramps up across
the nation's midsection and treks northeastward towards the Ohio
Valley/Great Lakes. Still a pretty big spread in ensemble guidance
with respect to intensity and track of this system with the
potential for both rain, snow, and gusty winds all on the table at
this point. Somewhat noteworthy over the past 24-48 hours is a
southward shift in at least some guidance with respect to storm
placement -- certainly expect this to waffle around over the next
several days, but if that trends eventually holds true, a cooler and
potentially more snowy solution would be favored locally.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 551 AM EST Fri Feb 28 2025
-SN will continue to overspread the region this morning, with
CIGs and VSBYs lowering. Steadiest and heaviest will be from
the Straits northward, impacting KPLN early and esp KCIU, much
less south of M-32. Prevailing conditions will drop to MVFR
most locations during the day, down to IFR within steadier SN
across the E UP (KCIU). Winds this morning will be southeast,
shifting to southwest by the afternoon, then northwest this
evening. Expect gusts between 25 and 35 knots, perhaps higher
at times this evening especially near the Lake Michigan
shoreline. SHSN redevelops this evening into the overnight
across the region, with continued MVFR conditions expected.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 4 AM EST Saturday for MIZ016>018-
097.
Wind Advisory from 6 PM this evening to 4 AM EST Saturday for
MIZ020>022-025>028-031>034-098-099.
Winter Storm Warning until 4 AM EST Saturday for MIZ086>088-
096.
Winter Weather Advisory until 10 PM EST this evening for
MIZ095.
MARINE...Gale Warning from noon today to 4 AM EST Saturday for LHZ346-
347.
Gale Warning until 4 AM EST Saturday for LMZ323-344>346.
Gale Warning from noon today to 4 AM EST Saturday for LSZ321-
322.
&&
SHORT TERM...JLD
LONG TERM...MJG
AVIATION...JLDHazardous weather outlook, Feb 28, 3:31 AM EST, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
331 AM EST Fri Feb 28 2025
MIZ016>018-020>036-041-042-086>088-095>099-010845-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
331 AM EST Fri Feb 28 2025
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Today and tonight.
Periods of snow are expected this morning, with moderate to heavy
snowfall across the eastern Upper Peninsula through the evening.
Winds are expected to become gusty at times today, and especially
this evening, leading to areas of blowing/drifting snow. Please
see the latest winter weather and wind headlines for additional
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The potential for warmer weather and melting snow next week could
lead to ice jams resulting in localized flooding along area
rivers.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-010845-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
331 AM EST Fri Feb 28 2025
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Today and tonight.
Gale force wind gusts are likely on portions of Lake Michigan
through tonight. Occasional gale force wind gusts are possible
across portions of Lake Huron and Superior as well. Please see
the latest Gale Warnings for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is anticipated.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Feb 28, 7:23 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Gaylord MI
723 AM EST Fri Feb 28 2025
MIZ020>036-041-042-099-281700-
Leelanau-Antrim-Otsego-Montmorency-Alpena-Benzie-Grand Traverse-
Kalkaska-Crawford-Oscoda-Alcona-Manistee-Wexford-Missaukee-
Roscommon-Ogemaw-Iosco-Gladwin-Arenac-Charlevoix-
Including the cities of Northport, Mancelona, Gaylord, Atlanta,
Alpena, Frankfort, Traverse City, Kalkaska, Grayling, Mio,
Harrisville, Manistee, Cadillac, Lake City, Houghton Lake,
West Branch, Tawas City, Gladwin, Standish, and Charlevoix
723 AM EST Fri Feb 28 2025
...Burst of Snow this Morning, Mild this Afternoon, Falling
Temperatures this Evening...
At 7:15 AM, an area of more intense snowfall was located
generally from a Northport to Manton line. This area of snow will
continue eastward, impacting various travel corridors this
morning with reduced visibility and snow covered roads.
This burst of snow will traverse the US 131 corridor through 9:00
AM... reaching I-75 / US 127 between 8:00 AM and 10:00 AM... M-33
between 8:30 AM and 10:30 AM... and US 23 between 9:00 AM and
12:00 PM.
The heaviest snows are anticipated to occur north of M-55, favoring
the interior terrain of northern lower Michigan and eastward into
Montmorency, Alpena, Oscoda, and Alcona counties. A quick additional
1 to 2 inches of accumulation will be possible.
Following this burst of snow, milder temperatures build as a warm
front passes, leading temperatures to rise into the 40s and 50s into
the early afternoon, which will dramatically improve travel
conditions for the afternoon hours before a surge of colder air
builds this evening, bringing a dramatic drop in temperatures and a
return of snow potential, along with any lingering wet spots on area
roads refreezing.
Be sure to be cognizant of changing conditions this morning and
again this evening, and give yourself some extra time to commute,
and give yourself some extra space between you and the car in front
of you!
Dippman